Virginia, 2011Heat in Virginia, July 11, 2011
July 11, 2011 · NWS LWX · 4 events in 4 counties and zones
A southerly flow around high pressure over the Atlantic caused humid conditions on the 11th. Strong subsidence associated with upper-level high pressure nearby caused hot conditions.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southerly flow around high pressure over the Atlantic caused humid conditions on the 11th. Strong subsidence associated with upper-level high pressure nearby caused hot conditions. Heat indices in excess of 105 degrees were recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 11, 9:46 AM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 11, 9:46 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1046 AM EDT MON JUL 11 2011
.SYNOPSIS...
SURFACE HIGH PRESSURE WILL REMAIN OFF THE EASTERN SEABOARD TODAY.
A SHORTWAVE TROUGH WILL MOVE THROUGH THE MID ATLANTIC TONIGHT.
THIS TROUGH WILL THEN STALL SOUTH OF THE REGION UNTIL LATE IN THE
WEEK. HIGH PRESSURE WILL MOVE SOUTHEAST FROM THE GREAT LAKES
WEDNESDAY...BEFORE STALLING ALONG THE MID ATLANTIC COAST FRIDAY
INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATED POPS FOR LEE TROUGH DEVELOPMENT THIS AFTERNOON WEST OF THE
BLUE RIDGE AND FOR MCS ACTIVITY TONIGHT. MORNING GUIDANCE IS VERY
SLOW/NOT REALIZING ONGOING MCS/S OVER THE GREAT LAKES REGION.
SIMPLE LINEAR TRACKING OF THE ERN MI ACTIVITY /ESE AT 30 KT/ WOULD
REACH WRN MD IN 8 HRS...DC IN 11 HRS. WITH AMPLE SUNSHINE AND
AROUND 70F DEWPOINTS AHEAD OF THE ACTIVITY...THIS ACTIVITY WILL
HAVE TO BE MONITORED CLOSELY.
PREVIOUS DISCUSSION...
A BROAD UPPER RIDGE WILL REMAIN OVER THE SOUTHEAST STATES
TDA...PLACING THE MID-ATLANTIC REGION ON THE NRN PERIPHERY OF THE
RIDGE. SWLY LLVL FLOW AROUND THE RIDGE WILL ADVECT A WARMER AND
MORE HUMID AIRMASS INTO THE REGION. DAYTIME HEATING COMBINED WITH
A LIGHT RETURN FLOW OF MOISTURE SHOULD LEAD TO A BETTER CU FIELD
THAN YDA. THIS CLOUD COVER COULD KEEP TEMPS DOWN A DEGREE OR TWO
IN SOME SPOTS...BUT H8 TEMPS AROUND 20-22C WILL SUPPORT HIGH TEMPS
IN THE MID 90S ACROSS MOST PLACES. COMBINED WITH DEWPOINTS
APPROACHING 70F...HEAT INDICES WILL REACH THE UPPER 90S.
THE 00Z NAM IS SHOWING A MID-LEVEL SHORTWAVE TROUGH MOVING ACROSS
THE AREA LATE THIS AFTN AND ERY EVE. HOWEVER...IT APPEARS THAT THE
NAM HAS INITIALIZED AND DEVELOPED THIS TROUGH TOO STRONG OVER IL
BASED ON LATEST WV SAT AND RUC ANALYSIS. THEREFORE AM NOT SURE HOW
MUCH OF A FACTOR THIS TROUGH WILL BE IN INITIATING AFTN CONVECTION
SINCE IT SHOULD PROGRESS DOWNSTREAM OF THE CWA PRIOR TO PEAK
HEATING. STILL THINK DEVELOPMENT OF A WEAK SFC TROUGH AND TERRAIN
CIRCULATIONS SHOULD BE ENOUGH TO OVERCOME BACKGROUND SUBSIDENCE
FOR ISO CONVECTION TO DEVELOP WEST OF THE BLUE RIDGE DURING THE
LATE AFTN AND EVE HRS. INSTABILITY WILL BE LIMITED BY WEAK MID-LVL
LAPSE RATES ASSOCIATED WITH THE RIDGE TO ABOUT 1-1.5 KJ OF SBCAPE.
NRN PERIPHERY OF THE BROAD UPPER RIDGE IS FORECASTED TO BREAK DOWN
TNGT AS A BROAD UPPER TROUGH DIGS SWD TOWARD THE UPPER GREAT LAKES
AND THE MCS CURRENTLY OVER THE UPPER MIDWEST TRACKS ATOP THE RIDGE.
OPERATIONAL MODELS IN AGREEMENT WITH THE REMNANT MCS MOVING THRU
THE REGION OVNGT INTO THE ERY MRNG HRS TUE. CONVECTION ASSOCIATED
WITH THE COMPLEX SHOULD WEAKEN AND SVR TSTM THREAT APPEARS TO BE
LOW ATTM DUE TO THE LOSS OF HEATING. THE MCS WILL STILL BE MOVING
INTO AN AREA WITH SUFFICIENT ELEVATED INSTABILITY ABOVE A SHALLOW
NEAR-SFC STABLE LAYER FOR ISO TO SCT CONVECTION AFTER MIDNIGHT.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
ABOVE-MENTIONED MCS WILL CONTINUE TO MOVE EAST THRU THE AREA AND OFF
THE COAST BY LATE TUE MRNG. IN ITS WAKE...DEBRIS CLOUDS MAY DELAY
FULL DAYTIME HEATING A BIT UNTIL THE MIDDAY OR ERY AFTN DEPENDING ON
TIMING OF THE MCS. STILL LARGE DIFFERENCES BETWEEN MAV/MET GUIDANCE
FOR HIGH TEMPS TUE...WITH MAV GUIDANCE SUPPORTING TRIPLE-DIGIT
HIGHS WHILE MET IS ALMOST 10F COOLER. THINK A STRONGER DOWNSLOPING
COMPONENT TO THE FLOW ON TUE SHOULD YIELD HIGH TEMPS A FEW DEGREES
WARMER THAN TDA /MID AND UPPER 90S/ WHICH IS CLOSE TO A BLEND OF
BOTH MODEL GUIDANCE. SEE CLIMO SECTION FOR DETAILS ABOUT POSSIBLE
RECORD-BREAKING TEMPS TUE. COMBINED WITH DEWPOINTS IN THE LOW
70S...HEAT INDICES WILL APPROACH HEAT ADVISORY CRITERIA OF 105F.
CONTINUED THE TREND OF LOWERING POPS FOR TUE AFTN AND NGT...BUT A
FEW STORMS MAY DEVELOP IN THE AFTN AND EVE FIRST ALONG A SFC
TROUGH OVER SRN MD AND THEN AHEAD OF A COLD FRONT APPROACHING FROM
THE NORTH.
THE COLD FRONT WILL PUSH THRU THE AREA TUE NGT BEFORE STALLING NEAR
OR JUST SOUTH OF THE CWA ON WED. HAVE KEPT LOW CHANCE POPS ACROSS
CENTRAL VA AND SLIGHT CHANCE FARTHER NORTH AS AN UPPER TROUGH
SWINGS THRU AND DUE TO UNCERTAINTY IN EXACT LOCATION OF THE
STALLED FRONT. HIGH TEMPS WED WILL RETURN TOWARD CLIMO.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SFC HIPRES BUILDING IN FROM THE GREAT LAKES WED NGT AND THU WILL
RESULT IN DRIER AND SLIGHTLY COOLER CONDITIONS. HIPRES MOVES OFF
THE NEW ENGLAND COAST FRI. INCREASING MOISTURE FROM RETURN FLOW
AROUND THE HIGH COMBINED WITH A SERIES OF UPPER DISTURBANCES
ROTATING AROUND THE BACKSIDE OF AN UPPER TROUGH WILL BRING CHANCES
FOR SHOWERS AND STORMS...MAINLY ACROSS THE HIGHER TERRAIN...FRIDAY
INTO THE WEEKEND. TEMPS WILL REMAIN NEAR TO A FEW DEGREES BELOW
NORMAL THRU THE PERIOD.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
HIGH PRESSURE OFFSHORE TODAY WITH FLOW SOUTH- SOUTHWEST 5 TO 10
KNOTS. WINDS WILL BE MORE SOUTHEAST AT BWI AND MTN THIS AFTERNOON
FROM A BAY BREEZE. SCT/BKN CU AROUND 5000 FEET THIS AFTERNOON.
LATE THIS AFTERNOON/EVENING ISOLATED SHRA/TSRA POSSIBLY IN THE VICINITY OF
MRB...CHO...AND IAD. THIS ACTIVITY COULD REDUCE VISIBILITY AND
LOWER CEILINGS SLIGHTLY....BUT WIDESPREAD IMPACT IS NOT EXPECTED
ATTM. STORMS OVER THE MIDWEST WILL CONTINUE TO BE MONITORED...
TIMING OF CONVECTION IN 12Z TAFS WERE MOVED UP A FEW HOURS.
GENERALLY ISO CONVECTION /MAINLY ACROSS THE ERN TERMINALS/ TUE AFTN.
A WEAK COLD FRONT MOVES THRU THE REGION TUE EVE. W-SW FLOW WILL TURN
N-NWLY BEHIND THE FRONT. THE FRONT WILL STALL JUST SOUTH OF THE
TERMINALS WED...BUT REMAIN CLOSE ENOUGH TO KEEP LOW CHANCES FOR
SHRA/TSRA WED AFTN WHEN AN UPPER TROUGH PASSES THRU.
&&
.MARINE...
SLY RETURN FLOW 10 TO 15 KT AROUND SFC HIPRES OFF THE COAST
CHANNELING UP THE MAIN STEM OF THE BAY TODAY. THIS SLY FLOW WILL INCREASE...WITH
GUSTS AROUND 20 KT LATE THIS AFTN INTO TNGT. SCA MD PORTION OF
CHES BAY SOUTH OF POOLES ISLAND AND LOWER TIDAL POTOMAC BEGINNING
AT 4PM.
A FEW SHOWERS AND STORMS ARE POSSIBLE TUE AFTN AND EVE AS A COLD
FRONT MOVES THRU THE WATERS TUE EVE. LOW CHANCES FOR SHOWERS AND
STORMS WILL CONTINUE INTO WED AFTN WITH THE FRONT STALLING JUST
SOUTH OF THE WATERS. HIGH PRESSURE THEN BUILDS IN FROM THE GREAT
LAKES LATE WED AND THU.
&&
.CLIMATE...
HOT CONDITIONS TOMORROW ARE EXPECTED TO APPROACH DAILY RECORD MAX
AND HIGH MIN TEMPERATURES FOR JULY 12. BELOW ARE THE DAILY TEMP
RECORDS FOR SELECT CLIMATE SITES IN THE AREA...
RECORD MAX TEMPS FOR TOMORROW...JULY 12
DCA...99F SET IN 1908
BWI...97F SET IN 1908
IAD...97F SET IN 1986
RECORD HIGH MIN TEMPS FOR TOMORROW...JULY 12
DCA...76F SET IN 1876/1925/1980/1989/1993
BWI...77F SET IN 1935/1936
IAD...72F SET IN 2006
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM EDT
TUESDAY FOR ANZ531>534-537-543.
&&
SYNOPSIS...BAJ/JRK
NEAR TERM...BAJ/JRK
SHORT TERM...JRK
LONG TERM...BAJ/JRK
AVIATION...BAJ/JRK/KLW
MARINE...BAJ/JRK
CLIMATE...JRKHazardous weather outlook, Jul 11, 12:46 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT MON JUL 11 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121200-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
146 PM EDT MON JUL 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE LOWER
TIDAL POTOMAC RIVER AND FOR THE MARYLAND CHESAPEAKE BAY SOUTH OF
POOLES ISLAND.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HEAT ADVISORY IS IN EFFECT TUESDAY FROM NOON UNTIL 8PM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121200-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
146 PM EDT MON JUL 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HEAT ADVISORY IS IN EFFECT TUESDAY FROM NOON TO 8PM FOR PORTIONS
OF CENTRAL MARYLAND AND NORTHERN VIRGINIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JACKSON
Heat, Albemarle
- When
- July 11, 12:53 PM EST to 3:53 PM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Heat indices up to 106 degrees were measured at the Charlottesville Airport.
Heat, Orange
- When
- July 11, 12:53 PM EST to 3:53 PM EST
- Where
- Orange forecast zone
- Reported by
- Unknown
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Heat indices in excess of 105 degrees were estimated due to observations nearby.
Heat, Culpeper
- When
- July 11, 12:53 PM EST to 3:53 PM EST
- Where
- Culpeper forecast zone
- Reported by
- Unknown
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Heat indices in excess of 105 degrees were estimated due to observations nearby.
Heat, Arlington
- When
- July 11, 1:52 PM EST to 4:52 PM EST
- Where
- Arlington forecast zone
- Reported by
- ASOS
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Heat indices up to 106 degrees were measured at Reagan National.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Utah, July 11 to 13, 20113 deaths · 3 injured · $200,000 · 60 kt wind · 4 events
- Damaging Winds and Lightning Strikes in Illinois, July 11, 20111 death · 6 injured · $656,000 · 75 kt wind · 91 events
- Hail and Damaging Winds in Michigan, July 11, 20111 death · 1 injured · $8.3 million · 70 kt wind · 12 events
- Tornado and Damaging Winds in Iowa, July 11, 2011$7.7 million · EF0 · 44 events
- Damaging Winds and Lightning Strike in Iowa, July 11, 2011$3.2 million · 104 kt wind · 56 events
- Damaging Winds and Lightning Strikes in Wisconsin, July 11, 20111 injured · $5.5 million · 70 kt wind · 21 events
- Damaging Winds and Lightning Strike in Indiana, July 11, 20111 injured · $130,000 · 70 kt wind · 37 events
- Damaging Winds in Wisconsin, July 11, 2011$669,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Ohio, July 11, 2011$99,000 · 1.5 in hail · 41 events
- Flash Flooding and Hail in Texas, July 11 to 12, 2011$435,000 · 1.75 in hail · 10 events
- Damaging Winds in Ohio, July 11, 2011$235,000 · 56 kt wind · 16 events
- Damaging Winds in Maryland, July 11, 2011$82,000 · 61 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338513, 338514, 338515, 338512.